Alert archive / Mississippi / Tornado Warnings in 2009

Tornado Warning 62, NWS New Orleans, LA

October 30, 2009Pike County, Mississippi

NWS New Orleans, LA issued this tornado warning at Oct 30, 2009, 1:05 PM CDT for Pike County, Mississippi. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 30, 2009, 1:05 PM CDT (18:05 UTC)
Expired
Oct 30, 2009, 1:17 PM CDT
In force
12 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

County Pike County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 30, 12:22 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.1 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2009-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 471 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2009-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 268 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
471 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
595 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 301805
TORLIX
MSC113-301830-
/O.NEW.KLIX.TO.W.0062.091030T1805Z-091030T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
105 PM CDT FRI OCT 30 2009

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN PIKE COUNTY IN SOUTHERN MISSISSIPPI...
  THIS INCLUDES THE CITY OF MCCOMB...

* UNTIL 130 PM CDT

* AT 104 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR MCCOMB...
  MOVING NORTHEAST AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  SUMMIT BY 110 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR
SOUTHERN MISSISSIPPI.

&&

LAT...LON 3136 9030 3134 9031 3120 9047 3122 9055
      3134 9055 3135 9054
TIME...MOT...LOC 1804Z 208DEG 26KT 3125 9050

$$


24/RR
1 follow-up statement
000 
WWUS54 KLIX 301817
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
117 PM CDT FRI OCT 30 2009

MSC113-301826-
/O.CAN.KLIX.TO.W.0062.000000T0000Z-091030T1830Z/
PIKE MS-
117 PM CDT FRI OCT 30 2009

...THE TORNADO WARNING FOR NORTHWESTERN PIKE COUNTY IS CANCELLED...

ANOTHER TORNADO WARNING HAS BEEN ISSUED FOR PIKE COUNTY FARTHER 
SOUTH AND REPLACES THIS TORNADO WARNING. THE STORM THAT PROMPTED 
THIS WARNING HAS MOVED INTO LINCOLN COUNTY. 

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR
SOUTHERN MISSISSIPPI.

LAT...LON 3136 9030 3134 9031 3120 9047 3122 9055
      3134 9055 3135 9054
TIME...MOT...LOC 1816Z 208DEG 26KT 3133 9045

$$


24/RR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Oct 30, 8:54 AM CDT, 4 hours 11 minutes earlier.

Area forecast discussion, Oct 30, 8:54 AM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
854 AM CDT FRI OCT 30 2009

.UPDATE...
...SOUNDING DISCUSSION...

NO PROBLEMS WITH THE FLIGHT THIS MORNING. DATA FROM THE SOUNDING
SHOWS THAT SOME DRIER AIR HAS CREEPED INTO THE MID LEVELS THIS
MORNING AND PW VALUES HAVE ACTUALLY DECLINED SOME...AND ARE NOW
BELOW 1.5 INCHES. THE CHANCES OF SEVERE WEATHER SEEM TO BE
DIMINISHING SLIGHTLY LOOKING AT THE SOUNDING THIS MORNING. WHILE
THERE ARE SOME PARAMETERS POINTING TO THE POSSIBILITY OF SEVERE
WEATHER...SUCH AS...STRONG HELICITY NUMBERS APPROACHING 400...LOW
WET BULB ZERO HEIGHTS AROUND 9000 FEET AND GOOD CAPE VALUES AROUND
2500 J/KG TOTAL AND AROUND 1300 J/KG MLCAPE. THERE IS ALSO A GOOD
AMOUNT OF SHEAR IN THE LOWER LEVELS...35 KTS IN THE FIRST KM AND 4
KTS IN THE LOWER 3KM. ALL OF THAT SAID...THERE ARE ALSO SOME
THINGS WORKING IN OUR FAVOR. THE DRY AIR THAT IS IN THE MID LEVELS
THIS MORNING IS HELPING TO KEEP US ONLY MARGINALLY UNSTABLE. IN
ADDITION...RAIN OUT AHEAD OF THE APPROACHING LINE AS WELL AS
OVERCAST CLOUD DECKS WILL HELP TO KEEP OUR TEMPERATURES DOWN WHICH
WILL AID IN HOLDING DOWN THE STRONGER CONVECTION. THE PRIMARY
THREATS TODAY LOOK TO BE SOME POSSIBLE STRONG STRAIGHT LINE WINDS
AS WELL AS HEAVY RAINFALL. THE GOOD NEWS IS THAT THE FRONT AND
ASSOCIATED RAINFALL HAS PICKED UP A BIT IN SPEED ALREADY AND IS
PROGRESSING EASTWARD WITH A BIT MORE FORWARD SPEED. THIS ALONG
WITH THE FACT THAT WE HAVE A FEW DAYS OF DRY WEATHER IN ADVANCE OF
THIS EVENT WILL HELP WITH THAT THREAT. WINDS REMAIN FAIRLY STRONG
THROUGHOUT THE SOUNDING AND WINDS ARE ALREADY GUSTING ABOVE 25
MPH IN SLIDELL THIS MORNING.

98/SO

&&

.PREV DISCUSSION... /ISSUED 334 AM CDT FRI OCT 30 2009/

SYNOPSIS...
FRONT IN LOUISIANA CURRENTLY EXTENDS FROM ABOUT MONROE TO LAKE
CHARLES. MOST PRECIPITATION IS ALONG AND BEHIND THE FRONT. OVER
THE LAST SEVERAL HOURS...VERY LITTLE LIGHTNING WITH PRECIPITATION
ALONG THE FRONT.

OVER THE LOCAL AREA...SOUTHEAST WINDS AT 10 TO 15 MPH HAVE KEPT
UNSEASONABLY WARM AND HUMID AIR OVER THE AREA. 08Z TEMPERATURES
ARE GENERALLY IN THE MIDDLE AND UPPER 70S...ABOVE NORMAL HIGHS FOR
LATE OCTOBER. DEW POINTS ALSO IN THE 70S.

SHORT TERM...
SENSIBLE WEATHER ISSUES LIMITED TO THE FIRST 24-36 HOURS OF THE
FORECAST OVER LAND. NEXT JET MAX HAS ENTERED THE BASE OF THE TROF
OVER TEXAS...AND AS THIS FEATURE LIFTS OUT...TROF TAKES ON A
NEGATIVE TILT...AND GIVES THE FRONT A PUSH EASTWARD THIS AFTERNOON
AND TONIGHT.

FRONT WILL ENTER THE EXTREME WESTERN PORTION OF THE CWA BY MID TO
LATE MORNING...AND EXIT THE CWA AROUND 03Z THIS EVENING. WEAK MID
LEVEL LAPSE RATES...AND LIMITED INSTABILITY WOULD INDICATE THAT
BEST CHANCES OF SEVERE WEATHER WILL BE NORTH OF OUR AREA AS BEST
SHEAR WILL BE THERE AS WELL. MAIN CONCERN FOR OUR AREA WILL BE
HEAVY RAIN...AND THAT SHOULD BE OVER NORTHWESTERN PORTIONS OF THE
AREA. MOST SOLUTIONS INDICATE THAT RAIN AMOUNTS OF 1-3 INCHES
POSSIBLE OVER THE NEXT 18-24 HOURS WITH HEAVIEST AMOUNTS
NORTHWEST. ONE HOUR FFG IN EXCESS OF 2.5 INCHES...AND 6 HOUR
GENERALLY 4 INCHES OR GREATER. WILL NOT CARRY FF WATCH...BUT WILL
MENTION HEAVY RAIN IN GRIDS...ZFP AND HWO. CATEGORICAL POPS
GENERALLY FOR FIRST TWO PERIODS. SUBSIDENCE AND DRIER AIR SHOULD
CLEAR THE ENTIRE AREA DURING THE DAY ON SATURDAY...WITH POPS ONLY
MENTIONED IN THE MORNING HOURS.

WILL KEEP WELL ABOVE NORMAL TEMPS FOR MAXES TODAY. WILL NOT NEED MUCH
OF A RISE AFTER 12Z TO REACH MAXES. MAV GUIDANCE 3 HOUR TEMPS USED
AS A GUIDELINE FOR TEMPERATURE GRIDS OVER NEXT COUPLE OF
DAYS...WITH SOME MODIFICATIONS BASED ON FRONTAL SPEED. 35

LONG TERM...
NORTHWEST UPPER FLOW AND A SURFACE HIGH OVER THE SOUTHEASTERN
STATES WILL KEEP DRY WEATHER AND SEASONABLE TEMPERATURES ACROSS
THE AREA FOR MUCH OF NEXT WEEK. 35

AVIATION...
ALL TERMINALS WILL CONTINUE TO HAVE CIGS ISSUES THROUGH THE
MORNING. BY MIDDAY THE FRONT WILL FINALLY START TO WORK THROUGH
THE REGION HITTING BTR FIRST SHORTLY FOLLOWED BY MCB THEN ASD AND
MSY LATE THIS AFTN/EARLY EVN AND FINALLY GPT DURING THE EVN HRS.
WINDS WILL VEER AROUND TO THE NW WITH THE PASSAGE OF THE FRONT BUT
CONDITIONS ARENT EXPECTED TO IMPROVE PROBABLY UNTIL THE EARLY
MRNG HRS ON TOMORROW. CAPPING WILL LIKELY KEEP QUITE A BIT OF AREA
QUIET FROM A CONVECTION STAND POINT UNTIL THE FRONT PASSES BUT IT
LOOKS LIKE THERE WILL BE A GOOD BIT OF POST FRONTAL SHRA AND
EMBEDDED TSRA. CIGS WILL PROBABLY FALL INTO IFR STATUS IMMEDIATELY
BEHIND THE FRONT AND THEN SLOWLY IMPROVE OVER THE NEXT 9-12 HRS.
/CAB/

MARINE...
WITH THE SFC LOW WELL OFF TO OUR N AND THE ASSOCIATED COLD FRONT
STILL JUST OFF TO OUR WEST ONSHORE IS CONTINUING AND THIS WILL BE
THE CASE THROUGH MUCH OF THE DAY UNTIL THE FRONT FINALLY MOVES
THROUGH THIS EVN. WINDS AHEAD OF THE FRONT WILL STILL BE BORDERLINE
SCA CRITERIA WITH FREQUENT WIND GUSTS ABV 20KTS. ON THE OTHER HAND
SEAS HAVE BEEN BUILDING AND WERE APPROACHING 7 FT WEST OF THE
MOUTH OF THE MS RIVER. SEAS SHOULD CONTINUE TO BUILD ACROSS ALL OF
THE COASTAL WATERS AND SHOULD BE IN SCA CRITERIA SOME TIME TODAY.
FURTHER OUT IN THE GULF SEAS WERE ALREADY NOTED AROUND 7-9FT AT 7Z
(42001 AND 42002 RESPECTIVELY). ONCE THE FRONT STARTS TO MOVE
THROUGH WINDS WILL SLACK OFF SOME BUT AFTER THE FRONTAL PASSAGE
LOOK FOR WINDS TO PICK BACK UP AS THEY VEER AROUND TO THE NW WITH
WINDS BACK ABV SCA CRITERIA SOME TIME OVERNIGHT. SO TO KEEP THINGS
SIMPLE WE WILL JUST EXTEND SCA THROUGH TONIGHT INSTEAD OF TRYING
TO TIME A 3-6HR TIME FRAME WHERE WINDS AND SEAS COULD BE BELOW ADV
CRITERIA. /CAB/

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  79  49  66  45 /  90  80  20   0
BTR  81  50  67  46 /  90  70  20   0
MSY  83  58  69  53 /  70  80  20   0
GPT  83  57  65  48 /  60  90  50  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM SATURDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST
     PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL
     WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER OUT 20 NM...COASTAL WATERS FROM THE
     SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER
     ATCHAFALAYA RIVER LA FROM 20 TO 60 NM...AND COASTAL WATERS
     FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER
     ATCHAFALAYA RIVER LA OUT 20 NM.

MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM SATURDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST
     PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL
     WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER OUT 20 NM...COASTAL WATERS FROM THE
     SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER
     ATCHAFALAYA RIVER LA FROM 20 TO 60 NM...AND COASTAL WATERS
     FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER
     ATCHAFALAYA RIVER LA OUT 20 NM.

&&
Hazardous weather outlook, Oct 30, 11:59 AM CDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1159 AM CDT FRI OCT 30 2009

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-311700-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1159 AM CDT FRI OCT 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A STRONG COLD FRONT WILL MOVE THROUGH THE AREA TODAY AND TONIGHT.
UNSEASONABLY WARM AND HUMID AIR AHEAD OF THE FRONT WILL PROMOTE
THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS DURING THE DAY. SOME
STORMS WILL BE CAPABLE OF PRODUCING WINDS AROUND 40 MPH...FREQUENT
LIGHTNING AND VERY HEAVY RAIN. AVERAGE RAINFALL AMOUNTS OF 1 TO 3
INCHES ARE POSSIBLE THROUGH TONIGHT...WITH LOCALLY HIGHER AMOUNTS
POSSIBLE...ESPECIALLY NORTHWEST OF A MCCOMB TO BATON ROUGE LINE.
THIS WILL PRODUCE PONDING OF WATER ON ROADWAYS...AND MAY PRODUCE
LOCALIZED MINOR FLOODING.

SMALL CRAFT ADVISORIES ARE IN EFFECT OVER ALL COASTAL WATERS
THROUGH TONIGHT FOR WINDS OF 15 TO 25 KNOTS...AND SEAS AS HIGH AS
6 TO 9 FEET OVER THE OUTER COASTAL WATERS.

THE ATCHAFALAYA RIVER AT MORGAN CITY WILL REMAIN ABOVE FLOOD STAGE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SMALL CRAFT ADVISORIES MAY BE NECESSARY OVER COASTAL WATERS
SATURDAY AND SATURDAY NIGHT.

THE ATCHAFALAYA RIVER AT MORGAN CITY WILL REMAIN ABOVE FLOOD STAGE
THROUGH NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS...EMERGENCY MANAGERS AND COOPERATIVE OBSERVERS ARE
REQUESTED TO RELAY REPORTS OF HEAVY RAINFALL OR FLOODING TODAY AND
TONIGHT.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 12:30 PM CDTTornado WarningLIXAmite30 min
Oct 30, 1:14 PM CDTTornado WarningLIXPike31 min
Oct 30, 2:01 PM CDTTornado WarningLIXPike, Walthall59 min

Nearby

Tornado Warnings in Mississippi, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.